West Virginia, 2016Damaging Wind in West Virginia, September 26, 2016
September 26, 2016 · NWS LWX · 1 event in 1 county or zone
A warm front passed through the area, triggering a few showers and thunderstorms. An isolated thunderstorm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front passed through the area, triggering a few showers and thunderstorms. An isolated thunderstorm produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 26, 2:04 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 26, 2:04 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Mon Sep 26 2016
.SYNOPSIS...
A cold front will pass through the area tonight into Tuesday. An
upper-level low will impact the area during the middle to latter
portion of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
At present...high pressure is centered in the western Atlantic not
far south of Cape Cod. A warm front is trying to advance
northeastward across western Maryland, eastern West Virginia and
western Virginia. A cold front extends from Lake Erie southward
across the upper Ohio Valley towards the lower Mississippi Valley,
also moving east. Much of West Virginia, far western Maryland and
a few parts of western Virginia have entered the warm sector, but
most of the CWA is still northeast of the warm front with plenty
of low stratus clouds and a gusty southerly wind. For the small
portion of the CWA in the warm sector, temps have risen into the
80s with some sunshine and scattered thunderstorms are developing
not far to the west. These will move through over the next few
hours on their way to the cool wedge north of the front. The main
band of showers associated with frontogenesis along the cold front
is still back in Ohio. These will move east overnight as well. The
warm front appears unlikely to actually reach most of the
CWA...with the cold front likely to occlude and lift the warm air
off the ground as it crosses our region. Thus...while there is a
marginal risk of severe weather in the warm sector...we do not
expect this threat to reach most of the CWA tonight. Some thunder
may however persist as the showers move across the area. Lows
will be mild in the 60s with the clouds and showers.
The front slows to a crawl on Tuesday as it becomes oriented
parallel to the upper level flow just to our southeast.
Thus...while our northwestern zones should dry out...the risk of
showers lingering into much of Tuesday increases as one heads
southeastward...with showers likely most of the day in southern
Maryland. Where the sun breaks out...highs should rebound into the
70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A great deal of uncertainty regarding the details of the weather
during the middle portion of the week as a large closed low
settles southward into the eastern United States and induces
cyclogenesis on the stalled frontal boundary near our region.
Tuesday night should still be mostly dry as the influence of the
upper low is yet to be very significant. By Wednesday, the low is
likely to start inducing the development of a low pressure system
somewhere in our region to the east or south. A position further
east would likely result in a drier day Wednesday into Wednesday
night, while if the low develops further south along the front,
rain becomes more likely as we head towards Wednesday night,
especially across eastern portions of the CWA. Temps are uncertain
given the uncertain rain/cloud forecast, but more 70s would seem
probable.
Guidance is more solid on the low pressure that develops either
redeveloping further west or being pulled west by the upper low on
Thursday, with most guidance showing at least some rain across the
region. It should be noted that while the GFS is fairly dry with
more showery weather, the more southwesterly storm development
depicted by the ECMWF nows shows several inches of rain. Flash
flood guidance being very high thanks to the recent period of dry
weather (many areas having seen less than half an inch of rain in
the last month), the ground is likely to be able to absorb a fair
amount of water. We will have to monitor any potential for
excessive rainfall in a relatively short period of time however.
Highs on Thursday are more uncertain still but may be stuck in the
60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Looks like guidance is starting to agree on the evolution of the
upper level low. GFS and ECMWF have been consistent on its
solution - the upper level low is located to over the Great Lakes
- tracking slowly south and later retrograding.
In general, GEFS members agree on this solution as well, with
some members moving it faster north and away from our region.
Location of this system will have impacts on the forecast, but for
now it seems that there will be a chance of showers Thursday night
into Saturday as moisture is advected into our region... and then
drying out sometime on Saturday and into Monday with high pressure
building in.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Low clouds have been very persistent today with MVFR cigs
widespread...and IFR around CHO earlier. At this point think the
low cigs are likely to persist rest of the day before showers and
perhaps a thunderstorm moves across the region tonight. IFR is
expected at times overnight with the rain both CIGs and VIS. Some
improvement likely on Tuesday as the front shifts southeastward.
Low pressure development Wednesday-Thursday brings potential for
SUB-VFR conditions again, but uncertainty with timing and exact
conditions is high at this time.
Sub-VFR conditions possible Thursday night and maybe into
Saturday as upper level disturbance could bring showers into the
region. Conditions becoming VFR Saturday into Sunday as high
pressure builds in.
&&
.MARINE...
Southerly channelling ahead of the approaching cold front is
bringing small craft conditions to most of the waters. These will
continue into the evening before gradually winding down from
northwest to southeast after midnight as the front moves through.
Lighter winds likely Tuesday-Wednesday then new storm developing
across the region may result in a return of SCA conditions late
Wednesday into Thursday.
Small craft advisory possible Thursday night and into Friday
night with near or above the threshold. Winds will be diminishing
Saturday and into Sunday below the small craft advisory threshold.
&&
.TIDES/COASTAL FLOODING...
Southeast winds have increased today into tonight and tidal
anomalies have been fluctuating. The next high tide cycle this
afternoon will be the lower of the two...and right now no flooding
is expected with it. There is a better chance for minor flooding
during the high tide cycle tonight into early Tuesday just ahead
of the front.
Tidal Anomalies should drop later Tuesday behind the cold front.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCM
TIDES/COASTAL FLOODING...BJL/RCM
Hazardous weather outlook, Sep 26, 4:20 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 AM EDT MON SEP 26 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
520 AM EDT MON SEP 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
520 AM EDT MON SEP 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Hardy
- When
- September 26, 4:06 PM EST
- Where
- Hardy County, 0.34 mi WSW of Taylor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.048, -78.986
A large tree was blocking Fisher Road just outside of Mooresfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 26, 20164 events
- Damaging Winds in North Carolina, September 26, 2016$2,000 · 50 kt wind · 4 events
- Hail and Damaging Wind in Florida, September 26, 201652 kt wind · 2 events
- Damaging Winds in West Virginia, September 26, 2016$2,000 · 55 kt wind · 2 events
- Flooding in Iowa, September 26 to 30, 20162 events
- High Wind in Texas, September 26, 201657 kt wind · 1 event
- Flash Flood in North Carolina, September 26, 2016$1,000 · 1 event
- Waterspout in Gulf of Mexico, September 26, 20161 event
- Damaging Wind in West Virginia, September 26, 201650 kt wind · 1 event
- Damaging Wind in Tennessee, September 26, 201650 kt wind · 1 event
- Waterspout in Gulf of Mexico, September 26, 20161 event
- Strong Wind in Arizona, September 26, 2016$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659693.